"No more niacin for you!"
Reversals on key medical issues are causing many of us to wonder if it makes any sense to use medical guidelines at all, given they seem to change with each passing week. The latest turnaround is on Niacin, which had been advised to control HDL - the high density lipoprotein cholesterol that wreaks havoc in arteries. It also had been found to lower triglycerides.
I had been faithfully taking it the past five years for these reasons - and had found that my last lipid panel last year yielded the best results ever (though granted, a role may have been played by other factors such as eating more fish, avocados, good fats in general). But what caught my attention was a medical brief in the most recent AARP Bulletin (September, p. 4) entitled 'Nixing Niacin'. It noted:
"For 50 years, doctors have recommended high doses of the B vitamin niacin to lower cholesterol and improve heart health. But two large new studies show that niacin not only doesn't reduce deaths from heart disease, it puts patients at risk for serious side effects including infections and diabetes. 'This is no longer a drug for routine use' says Northwestern University preventive cardiologist, Donald Lloyd Jones."
Since I'd only just purchased some $35 in niacin a few days before I was curious to learn more about how the whole issue changed. It turns out the National Institutes of Health sponsored an American study, and the drug company Merck funded a large international study. One tested extended-release niacin, and the other evaluated a combination of extended-release niacin and laropiprant, an agent designed to make the niacin more tolerable. Both studies failed to show that niacin reduced the risks of heart disease, stroke and death.
More sobering, researchers stopped the American study prematurely because the possibility of finding any benefit became so remote that its continuation seemed futile. Additional follow-up analyses conducted in both studies did not show that niacin provided a convincing benefit to any group of patients.
But the worst news was that niacin caused multiple side effects, many of which are serious.
It was learning about this that got me to (reluctantly) toss the 250 count re-supply bottles I'd just purchased. As wifey said: "You can't continue to take it knowing what you know now." And, of course, I will have to inform our family physician when we see her tomorrow. One disturbing aspect of these recent studies is that in addition to the discomfort (i.e. flushing, random itching) that many patients have, they show that niacin can cause more serious side effects. In the international study, niacin increased the risk of gastrointestinal events such as diarrhea and ulcers by 28 percent; as well as musculoskeletal problems such as muscle damage and gout by 26 percent; rashes, skin ulcerations and other serious skin-related problems by 67 percent. Worse, increased infections by 22 percent; and gastrointestinal bleeding or other bleeding by 38 percent.
In addition, patients on niacin were 32 percent more likely to receive a diagnosis of diabetes than those not on the drug, and in those with diabetes, niacin increased the risk of serious problems with disease management by 55 percent. Safety problems were also apparent in the American study, in which those taking niacin had a higher risk of gastrointestinal problems and infections than those taking a placebo. It was the concordance of these studies in showing harms that is so convincing and which doubtless led to the AARP Bulletin notice - which I suspect many will now take to heart.
SO, without niacin in the cardiovascular arsenal what can be done? As I noted above, eating more good fats - such as found in avocado and fish like salmon. Also, it is possible that my consistent consumption of those alone may have been responsible for bringing my HDL and triglyceride numbers more in line - much more than the 500 mg of niacin I'd been taking every day.
Stay tuned, more medical turnarounds are bound to come!